Prednisone, Roid Rage, and Moon Face

I had started drafting this post about a month back, and Dynamo (Steven Frayne) coming forward to speak of his Crohn’s disease seemed like a great reason to finish and post it.  Here’s the link to a wonderful The Mighty article that includes Dynamo’s video and more information on the “MoonfaceForDynamo” movement (link).

IMG_2166

I was prednisone dependent for most of college – being thrown into a flare anytime I dipped below 15mg a day.  Once I began biologics, starting with Humira, I only needed prednisone during a flare.  I don’t know if it was because the length of time I was on steroids or due to other factors, but 3 years ago, prednisone stopped working for me.  I was no longer seeing any benefits or improvement from it – only the negative side effects.  Thankfully, my doctors have trusted me and my body, and I have not been prescribed it during a flare since then.

My moon face while on prednisone was one of my biggest insecurities.  Hearing strangers mention it was one thing, but comments (even the most well-meaning) coming from family and friends were definitely rough.  A few weeks before my final year of college began, I was in Resident Assistant/Housing training for the fourth time.  I wasn’t able to go to the camp outing that year due to a ulcerative colitis flare.  Though my GI at the time couldn’t get me in, one of the campus clinic doctors was very concerned and ended up giving me her cell phone number in case my condition worsened.  Though she couldn’t do much, she wanted to do what she could to help keep me out of the hospital.  When training resumed after camp, one of my fellow staff members exclaimed, “Oh! You weren’t at camp because you were getting your wisdom teeth out!”  This is my clearest roid rage memory.  In my head, I was screaming, “no, I didn’t get my wisdom teeth out, stupid!  It’s because I’m on fucking prednisone!”  Since she was a team member I liked, and I knew it would be inappropriate to scream at people during training, I responded by explaining that I had not and it was a side effect of one of my medicines.  Though I felt like the Hulk on prednisone (and the steroid-induced insomnia didn’t help), I had become quite skilled at hiding my rage and keeping up my Bruce Banner front.

IMG_2206

My first hospitalization during the four-month-long c. diff ordeal, there was a mix up with my steroids that ended with a lot more than moon face.  I was with my parents in northern Michigan at the time, so they called and consulted with my GI downstate – prior to the c. diff diagnosis. They had me on patient-controlled analgesia (morphine) that also gave me a small dose automatically at a regulated/scheduled rate.  Though it helped with horrible pain of the combination of c. diff and ulcerative colitis, it made me less cognizant of the care I was receiving.  It wasn’t until they were coming in to give me what they said was my “second-dose of steroids” that day that I began to be concerned.  My GI had said 30 mg of steroids, but the hospital heard it as 300mg and did not question it.  They were attempting to give 3 100mg doses throughout the day.  They insisted on giving me the 2nd dose as I was beginning to fight back.  I got my family involved.  I was telling the staff that my GI never prescribed more than 45mg, so I knew this wasn’t what he recommended.  They called my GI back and he was outraged.  I was so glad that I fought back and they finally listened, but it shouldn’t have taken that much effort for them to realize they were administering much more medication than I should have been receiving.  Needless to say, I blew up like a balloon.  Think Violet Beauregard.  My fingers were slowly turning into Aunt Marge’s from Harry Potter, and they hurt so badly they needed to be iced.  Thankfully, the swelling didn’t last long, and I went back to normal prednisone moon face, but that is not an experience I would ever want to repeat.

IMG_1571

A few months after my c. diff was cleared, my primary doctor ordered a bone density scan, which showed signs of early osteoporosis.  That obviously wasn’t just from this event, but also from the years during which I was steroid dependent.  Steroids definitely have their benefits in reducing inflammation, but they do have many negatives as well.  Though prednisone once provided me relief, I am personally glad that I no longer tolerate them.  Each patient needs to weigh the pros and cons in their specific case and make their own decision from there.  Moon faces, unite!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s